Excessive Daytime Sleepiness in Patients with Parkinson’s Disease
- First Online:
- Cite this article as:
- Knie, B., Mitra, M.T., Logishetty, K. et al. CNS Drugs (2011) 25: 203. doi:10.2165/11539720-000000000-00000
Excessive daytime sleepiness (EDS) is described as inappropriate and undesirable sleepiness during waking hours and is a common non-motor symptom in Parkinson’s disease, affecting up to 50% of patients. EDS has a large impact on the quality of life of Parkinson’s disease patients as well as of their caregivers, in some cases even more than the motor symptoms of the disease. Drug-induced EDS is a particular problem as many dopamine agonists used for the treatment of Parkinson’s disease have EDS as an adverse effect. Dopaminergic treatment may also render a subset of Parkinson’s disease patients at risk for sudden-onset sleep attacks that occur without warning and can be particularly hazardous if the patient is driving. This demonstrates the need for early recognition and management not only to increase health-related quality of life but also to ensure patient safety. There are many assessment tools for EDS, including the Epworth Sleepiness Scale (ESS) and the Multiple Sleep Latency Test (MSLT), although only the Parkinson’s Disease Sleep Scale (PDSS) and the SCales for Outcomes in PArkinson’s Disease-Sleep (SCOPA-S) are specifically validated for Parkinson’s disease. Polysomnography can be used when necessary.
Management comprises non-pharmacological and pharmacological approaches. Non-pharmacological approaches can be the mainstay of treatment for mild to moderate EDS. Advice on good sleep hygiene is instrumental, as pharmacological approaches have yet to provide consistent and reliable results without significant adverse effects. The efficacy of pharmacological treatment of EDS in Parkinson’s disease using wakefulness-promoting drugs such as modafinil remains controversial. Further areas of research are now also focusing on adenosine A2A receptor antagonists, sodium oxybate and caffeine to promote wakefulness. A definitive treatment for the highly prevalent drug-induced EDS has not yet been found.